Published on:

Feds Seek Higher Scrutiny of Blood Thinner Use in Nursing Homes

Federal authorities have issued notice to health inspectors across the country to watch for medication errors in nursing homes related to a blood thinner known as Coumadin.bloodpressure1

The announcement cited a recent investigation by ProPublica and The Washington Post in which it was revealed hundreds of patients had been hospitalized or even died in recent years after their nursing home caregivers failed to properly monitor administration of the drug.

Analysis of existing government data showed that between 2011 and 2014, more than 165 residents in nursing homes either had to be admitted to the hospital or suffered fatal illness as a result of medical errors that directly involved Coumadin and warfarin (the generic version of the drug.).

There are marked benefits to the medication, to be sure. But giving a patient too much of it can result in internal bleeding. Patients who are given too little suffer strokes and blood clots. But the drug must be given on a strict time schedule and in the proper dose.

Nursing homes are notorious for shortchanging residents on care, especially at facilities that are for-profit. Daily oversights include failure to brush residents’ teeth, get them to the bathroom or change diapers in a timely fashion or even feed them on time. One would think medications would be a top priority, but clearly, mistakes are still happening.

In fact, a 2007 study published in The American Journal of Medicine opined nursing home residents suffer nearly 35,000 serious, life-threatening or even fatal episodes every single year because of this drug. Additionally, the Department of Health & Human Services red-flagged this drug and a number of several other anticoagulants as substances frequently identified in adverse drug events in nursing home residents.

The recent memorandum issued by federal regulators indicates major concern about the high incident rate involving this particular medication, even as it has drawn far less attention than other medication-error problems in nursing homes. That includes the high injury rate involving antipsychotic drugs, all too frequently used on patients with dementia at great risk with little to no benefit. Not only do they fail to “cure” dementia or even ease many of the symptoms, they increase the risk of falls and are too often used as a form of chemical restraints.

Federal regulators have already taken nursing home to task on the use of antipsychotic drugs among patients, and have vowed to reduce usage rates by 20 percent in a three-year span.

Meanwhile, an estimated one out of every six nursing home patients is on some type of blood-thinner, either brand name or generic. Some newer blood thinners on the market do boast easier usability. Patients aren’t restricted to certain foods and they don’t need routine blood tests. However, the effects can’t be easily reversed the way Coumadin’s can. So if a patient is accidentally given too much of these newer drugs, physicians currently have no way to stop the uncontrollable bleeding that results.

Some groups who advocate for the elderly refer to Coumadin as “the most dangerous drug” for nursing home residents because of the severe effects if staffers fail to get the dosage just right. Failure to do so is a form of nursing home negligence, and may entitle patient and/or survivors to compensation.

Freeman Injury Law — 1-800-561-7777 for a free appointment to discuss your rights.

Additional Resources:

Feds Call for More Scrutiny of Nursing Home Errors Involving Blood Thinners, Aug. 3, 2015, By Charles Ornstein, ProPublica

More Blog Entries:

 

Contact Information